Drug Induced Nausea – The Clinical Thought Process

Stomach problems can often be a common issue in the elderly and drug induced nausea can sometimes be a challenge to identify due to polypharmacy.  If you look under adverse effects of medications, nausea is a side effect for virtually every medication.  Here’s a medication list to review for drug induced nausea.

Aspirin 81 mg daily

Metformin 1000 mg twice daily

Cymbalta (duloxetine) 30 mg daily

Prilosec (omeprazole) 20 mg daily

Tylenol 1,000 mg three times daily

Percocet 5/325 mg four times daily as needed

Aricept (donepezil)10 mg daily

Zofran (ondansetron) 4 mg three times daily as needed

Now focusing on the medications, the first critical question you should ask to identify possible causes of drug induced nausea is: When did it start?  This is always one of the first questions I think of when assessing a case.  Timing is so critical, not everytime, but most of the time.  Other questions might be are there other symptoms associated like loose stools, heartburn, other GI problems?  Another consideration would be what dose of each medication are they on? (i.e. is it a high dose for that med)  Do they have a diagnosis that might cause their nausea?  Is diet a contributing factor?  Do they have bad times of the day?  or is it more constant?  Just looking at the meds, from my experience, metformin and Aricept are the most probable to cause the issue.  So identifying if either of theses has been started OR increased…sometimes increased gets forgotten about.  Percocet is also another possibility (need to watch out for Tylenol limit as well). I’d like to know how much/if this patient is taking that and try to correlate that with the nausea as well.  –  Just a few tips on trying to identify drug induced nausea!

Here’s a case of drug induced nausea from the past.

Also remember to check out the 30 medication mistakes that all healthcare professionals should know.  Great resource for students and those who teach students!

8 Comments

  1. gaber

    hi

    I noticed also the dose of the tylenol and the percocet , I think it is way beyond the max daily dose for acetaminophen

    thank you

    Reply
    • ni1970

      Unless I’m missing something, it’s only 300mg beyond the 4g recommendation. Or were you considering 3g to be the limit?

      Reply
  2. Susan

    Question:
    72 year old woman on benazepril 20 mg with HCTZ 25 mg and attenolol 50 mg for many years. B/P maintained well but na+ low 125. Took off HCTZ and 2 weeks later na+ normal but now headaches and hypertensive. What would be a better option?
    Thanks!

    Reply
    • chri1599

      Good question, thanks for the comment. Definitely some other BP medication options, but would need more background history to make a good decision.

      Reply
    • chri1599

      Susan, I did want to mention that I do private consulting as well…email me if interested! Thanks!

      Reply
      • Susan

        Thank you! I appreciate the quick response. I’m enjoying your informative posts.
        Susan

        Reply
        • chri1599

          Thanks for following along!

          Reply
  3. Margaret Frankowski

    Cymbalta may cause nausea as well.

    Reply

Trackbacks/Pingbacks

  1. Acetylcholinesterace Inhibitors - Clinical Pearls, Common Mistakes - Med Ed 101 - […] symptoms – Diarrhea, nausea, and vomiting are common adverse effects.  Be on the lookout for these symptoms and corresponding…

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

November 16, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories